Restless Leg Syndrome Associated with Olanzapine: A Case Series

Author(s): Shilpa Aggarwal, Seetal Dodd, Michael Berk.

Journal Name: Current Drug Safety

Volume 5 , Issue 2 , 2010

Become EABM
Become Reviewer

Abstract:

Restless leg syndrome (RLS) is a common disorder associated with significant distress. We report three cases of drug induced RLS caused by olanzapine. In each case, RLS commenced after initiation of treatment with olanzapine and resolved after ceasing olanzapine. All three patients were subsequently treated with other atypical antipsychotics, risperidone, quetiapine or aripiprazole, without re-emergence of RLS. RLS is associated with central dopaminergic dysfunction. Dopamine agonists and l-dopa reduce the symptoms of RLS, and some agents that block the dopaminergic system aggravate RLS. Greater awareness of potential causes of RLS, and its differentiation from akathisia and illness related agitation might help in reducing the distress associated with it and improving patient compliance.

Keywords: Restless legs syndrome, olanzapine

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 5
ISSUE: 2
Year: 2010
Page: [129 - 131]
Pages: 3
DOI: 10.2174/157488610790936187
Price: $58

Article Metrics

PDF: 11